ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Rapid distortion of axisymmetric turbulence

Sreenivasan, KR and Narasimha, R (1978) Rapid distortion of axisymmetric turbulence. In: Journal of Fluid Mechanics, 84 (3). pp. 497-516.

Full text not available from this repository. (Request a copy)
Official URL: http://journals.cambridge.org/action/displayAbstra...


A generalization of the isotropic theory of Batchelor & Proudman (1954) is developed to estimate the effect of sudden but arbitrary three-dimensional distortion on homogeneous, initially axisymmetric turbulence. The energy changes due to distortion are expressed in terms of the Fourier coefficients of an expansion in zonal harmonics of the two independent scalar functions that describe the axisymmetric spectral tensor. However, for two special but non-trivial forms of this tensor, which represent possibly the simplest kinds of non-isotropic turbulence and specify the angular distribution but not the wavenumber dependence, the energy ratios have been determined in closed form. The deviation of the ratio from its isotropic value is the product of a factor containing R, the initial value of the ratio of the longitudinal to the transverse energy component, and another factor depending only on the geometry of the distortion. It is found that, in axisymmetric and large two-dimensional contractions, the isotropic theory gives nearly the correct longitudinal energy, but (when R > 1) over-estimates the increase in the transverse energy; the product of the two intensities varies little unless the distortion is very large, thus accounting for the stress-freezing observed in rapidly accelerated shear flows.Comparisons with available experimental data for the spectra and for the energy ratios show reasonable agreement. The different ansatzes predict results in broad qualitative agreement with a simple strategem suggested by Reynolds & Tucker (1975), but the quantitative differences are not always negligible.

Item Type: Journal Article
Publication: Journal of Fluid Mechanics
Publisher: Cambridge University Press
Additional Information: Copyright of this article belongs to Cambridge University Press.
Department/Centre: Division of Mechanical Sciences > Aerospace Engineering(Formerly Aeronautical Engineering)
Date Deposited: 09 Jan 2010 09:35
Last Modified: 03 Mar 2010 11:53
URI: http://eprints.iisc.ac.in/id/eprint/24259

Actions (login required)

View Item View Item